|med switch - steady-state plasma concentration
Nov 7, 2013
Hello Dr. Young,
I have started ART in 2012 with Isentress & Truvada and switched to Atripla two months ago because I thought that it's more convenient and the risk of forgetting to take just one pill a day is lower too.
I'm taking Atripla before bedtime but I have a hard time getting out of bed in the morning and I often feel tired during the day. I don't know if that comes from Atripla or from something different like my hypothyroidism. Should I switch back to Isentress & Truvada even though I'm not sure whether the tiredness is caused by Atripla? Is it save to switch back? The steady-state plasma concentrations of either medication is inhibited if I switch from one med to another, right? That's what worries me a bit since I don't want to give HIV a chance to replicate or mutate.
Response from Dr. Young
Hello and thanks for posting.
I think it's likely that your symptoms are side effects of the efavirenz part of Atripla. Try taking your Atripla on an empty stomach; this may help by somewhat lowering the absorption of the medication (and lessening the side effect).
If you're concerned about hypothyroidism, a simple blood test will determine if your thyroid stimulating hormone (TSH) level is normal or not.
Should you and your provider decide to switch back to the Isentress/Truvada regimen, as long as your viral load is suppressed on the current regimen, there shouldn't be a problem. Since the efavirenz half life is long, it will remain at therapeutic levels during the time that you're starting back on Isentress (and the medications of Truvada are already at steady state, since they're contained in Atripla).
Hope that helps, BY
Can I get my meds couriered from India?
Is taking PEP for a longer period necessary after changing regimen?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.